Michigan, 2013

Hail and Damaging Wind in Michigan, July 31, 2013

July 31, 2013 · NWS APX · 2 events in 1 county or zone

A long and narrow line of thunderstorms produced isolated wind damage as it crossed eastern Upper Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A long and narrow line of thunderstorms produced isolated wind damage as it crossed eastern Upper Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 31, 2:57 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 31, 2:57 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
357 PM EDT WED JUL 31 2013

.SYNOPSIS...
ISSUED AT 355 PM EDT WED JUL 31 2013

A WEAK COLD FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
TO NORTHERN MICHIGAN TONIGHT...WITH THE BEST CHANCES FOR EASTERN
UPPER AND NORTHWEST LOWER. A WEAK DISTURBANCE WILL BRING LOW CHANCES
OF SHOWERS TO NORTHEAST LOWER AND THE EASTERN U.P. FOR
THURSDAY...WITH A SLIGHTLY BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS FOR ALL OF NORTHERN MICHIGAN AGAIN ON FRIDAY...AS
ANOTHER WEAK COLD FRONT MOVES THROUGH THE AREA. HIGH PRESSURE WILL
BRING FAIR WEATHER FOR THIS WEEKEND.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 355 PM EDT WED JUL 31 2013

FAST FLOW PATTERN CONTINUES ACROSS THE NORTHERN LAKES THIS
AFTERNOON...WITH LEAD SHORTWAVE TROUGH DAMPENING OUT AND MOVING OFF
TO THE EAST...WITH SECONDARY STRONGER SHORTWAVE AND ATTENDANT COLD
FRONT CUTTING INTO THE NORTHWEST LAKES. TOOK A WHILE...BUT
CONVECTION IS STARTING TO FIRE WITH THE LATTER FEATURES...MOST
NOTABLY ACROSS CENTRAL/EASTERN UPPER MICHIGAN WHERE A BROKEN LINE OF
THUNDERSTORMS HAS DEVELOPED IN THE LAST FEW HOURS. NOT MUCH TAKING
PLACE SOUTH OF THE BIG BRIDGE...WITH CLOUD COVER AND LACK OF
DYNAMICS IN WAKE OF FIRST WAVE PREVENTING ANY SHOWER/STORM
DEVELOPMENT. FORECAST CONCERNS CENTER ON SHOWER/STORM POTENTIAL THIS
EVENING...WITH ADDITIONAL LIGHT SHOWER CHANCES NEEDING ADDRESSING
FOR THURSDAY.

UPSTREAM COLD FRONT AND MID LEVEL SUPPORT EXPECTED TO CROSS NORTHERN
MICHIGAN THIS EVENING. JUST ENOUGH FORCING/LOW LEVEL CONVERGENCE TO
CONTINUE TO SUPPORT SHOWER AND STORM DEVELOPMENT ALONG THESE
FEATURES...AND WOULD EXPECT UPSTREAM ACTIVITY TO CONTINUE TO SLOWLY
CONGEAL THIS AFTERNOON. LACK OF PRE-FRONTAL DESTABILIZATION SHOULD
KEEP BOTH COVERAGE AND INTENSITY IN CHECK...AND WILL SIMPLY SPREAD A
BROKEN LINE OF SHOWERS/EMBEDDED STORMS FROM NORTHWEST TO SOUTHEAST
ACROSS THE REGION TONIGHT. ORGANIZED SEVERE WEATHER DEFINITELY NOT
EXPECTED...BUT SUPPOSE AN ISOLATED STRONGER STORM IS POSSIBLE
THROUGH THE REMAINDER OF THIS AFTERNOON...ESPECIALLY ACROSS EASTERN
UPPER MICHIGAN. SHOWER THREAT EXPECTED TO END DURING THE EARLY
MORNING HOURS. POST-FRONTAL DRYING NOT OVERLY AGGRESSIVE...AND WITH
EXPECTED RAINS...FEEL PATCHY/AREAS OF FOG A GOOD BET DURING THE
EARLY MORNING HOURS.

THURSDAY EXPECTED TO START OFF DRY...WITH NEXT LOW AMPLITUDE FAST
MOVING WAVE SPREADING ACROSS OUR AREA DURING THE LATE MORNING AND
EARLY AFTERNOON. MOISTURE PROFILES LIMITED...AS IS ANY SPECIFIC LOW
LEVEL CONVERGENCE BOUNDARY (PERHAPS WEAK LAKE INFLUENCED BOUNDARY
SOUTH SIDE OF EASTERN UPPER). THAT SAID...MODEL DERIVED SOUNDINGS
NOT TOO TERRIBLE FOR SHOWER DEVELOPMENT...WITH STEEP LOW LEVEL LAPSE
RATES AND PROJECTED ML CAPE NEAR 500 J/KG. ABOVE PROBABLY A TOUCH
AGGRESSIVE...AND WITH NO WELL DEFINED LOW LEVEL CONVERGENCE
BOUNDARIES...WILL TEMPER INHERITED POPS SOME...FEATURING JUST LOW
CHANCE IN CLIMATOLOGICALLY FAVORED AREAS OF EASTERN UPPER AND
NORTHEAST LOWER MICHIGAN. WILL KEEP THUNDER OUT OF THE EQUATION FOR
NOW. TEMPERATURES REMAINING BELOW NORMAL...WITH HIGHS IN THE LOWER
AND MIDDLE 70S.

&&

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 355 PM EDT WED JUL 31 2013

THURSDAY NIGHT AND FRIDAY...A COLD FRONT ASSOCIATED WITH A STORM
SYSTEM OVER HUDSON BAY...WILL PUSH INTO THE WRN LAKES THURSDAY
EVENING BEFORE SLOWLY SWEEPING OVER THE STATE FRIDAY. HIGH PRESSURE
WILL THEN QUICKLY BUILD BACK INTO THE UPPER MIDWEST AND WESTERN
GREAT LAKES FRIDAY NIGHT...AS THE COLD FRONT EXITS EAST OF THE
REGION. MODEL SOUNDINGS AND MSTR PROGS SHOWING LIMITED MSTR WILL
HINDER PCPN AMOUNTS AND CHC'S OVR NRN MI THURSDAY NIGHT. HOWEVER
THERE WILL BE SOME MSTR INCREASE OVER THE CWA FRIDAY JUST IN ADVANCE
OF THE COLD APPROACHING FRONT. 850/500MB RH WILL INCREASE FROM
AROUND 40PCT THURSDAY NIGHT TO 80PCT FRIDAY...WHILE MODEL SOUNDINGS
SHOW PWAT VALUES INCREASING TO 90PCT FRIDAY. 850/500MB QVECTORS
SHOWING LIMITED CONVERGENCE WITH APPROACHING COLD FRONT...CONFINED
MAINLY TO RIGHT ALONG THE BOUNDARY.  OVERALL WILL KEEP MOST OF THE
FCST AREA DRY THURSDAY NIGHT...WITH BETTER CHANCES OF RAIN FRIDAY AS
BOUNDARY MOVES ACRS LAKE MICHIGAN. WILL MENTION HIGH TEMPS IN THE
MID 70S OVR THE CWA AIDED IN PART BY SOME SUN AND SOUTHWEST FLOW.

FOR THE WEEKEND...COOL UNSEASONAL CONDITIONS ARE EXPECTED ACRS THE
GREAT LAKES FOR THE FIRST WEEKEND IN AUGUST. AT UPPER LEVELS...
WHICH WILL RESEMBLE MORE THAT OF MID WINTER INSTEAD OF MID
SUMMER...A 500MB LOW WILL BECOME CENTERED OVER HUDSON BAY THROUGH
THE WEEKEND. WHILE AT THE SURFACE...AN AREA OF CANADIAN HIGH
PRESSURE WILL BUILD INTO THE NRN PLAINS AND GREAT LAKES THRU THE
WEEKEND. TEMPS WILL TREND BELOW NORMAL THRU SUNDAY...AS THE HUDSON
BAY 500MB LOW FORCES COLD 850MB TEMPS INTO THE REGION. 850MB TEMPS
WILL COOL FROM AROUND 11C FRIDAY TO BTWN 6C AND 8C BY SUNDAY.
CURRENT TRENDS CONT TO INDICATE DRY CONDS OVER NRN MI THIS WEEKEND
THOUGH SOME LAKE INFLUENCES ARE POSSIBLE. SUSPECT THE DRY AIR MOVING
INTO THE GREAT LAKES WILL LIMIT LAKE EFFECTS TO MAINLY CLOUDS...AS
850/500MB RH DIMINISHES TO UNDER 40 PCT. WILL KEEP AFTN TEMPS COOL
THROUGH THE WEEKEND...IN THE UPPER 60S TO LOWER 70S ACRS NRN MI...
AS 850MB TEMPS FALL TO AROUND 6C.

MONDAY THROUGH WEDNESDAY...UNSEASONABLY COOL TREND TO LINGER ACRS
THE NORTHERN GREAT LAKES REGION THRU MID WEEK...AS BROAD UPPER
TROUGH FROM THE WEEKEND LINGERS ACRS THE GREAT LAKES. 850MB TEMPS
LINGER AROUND 6C TO BEGIN THE UPCOMING WORK WEEK...KEEPING AFTN HIGHS
IN THE LOWER 70S. SMALL CHANCES OF SHOWERS WILL EXIST THROUGH THE
PERIOD...AS HIGH PRESSURE FROM THE WEEKEND EXITS EAST AND A WEAK
SYSTEM TRIES TO ORGANIZE OVER THE NRN PLAINS AND UPPER MIDWEST.
PCPN AMOUNTS AND CHC WILL BE HINDERED GREATLY BY LIMITED MOISTURE
AS 850/500MB RH REMAINS AROUND 60PCT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 140 PM EDT WED JUL 31 2013

UPSTREAM COLD FRONT EXPECTED TO SWEEP ACROSS THE TAF SITES THIS
EVENING...KICKING OFF A FEW SHOWERS AND STORMS AS IT DOES SO.
CONFIDENCE ON IMPACTS OF SUCH VERY LOW...SO WILL TENTATIVELY COVER
WITH JUST VCSH WORDING AND KEEP VFR CONDITIONS. CLOUD COVER AND
SHOWER COVERAGE DEPENDENT...BUT COULD SEE FOG DEVELOPMENT THROUGH
THE EARLY MORNING HOURS. WILL START TO INCLUDE WITH BR
MENTION...REFRAINING FROM GOING TOO AGGRESSIVE AT THIS TIME. ANY
FOG/BR EXPECTED TO LIFT RATHER RAPIDLY THURSDAY MORNING. LIGHT
WINDS TO CONTINUE.

&&

.MARINE...
ISSUED AT 355 PM EDT WED JUL 31 2013

LIGHT TO MODERATE SOUTHWEST FLOW WILL VEER WEST OVERNIGHT
BEHIND COLD FRONT PASSAGE. SOME SHOWERS/STORMS POSSIBLE ALONG THIS
FRONT...PERHAPS PRODUCING SOME LOCALIZED GUSTY WINDS. SUB ADVISORY
WINDS EXPECTED TO CONTINUE INTO THIS WEEKEND.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

SYNOPSIS...NS
SHORT TERM...MB
LONG TERM...SR
AVIATION...MB
MARINE...MB
Hazardous weather outlook, Jul 31, 3:01 PM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
401 PM EDT WED JUL 31 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
011200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
401 PM EDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN
MICHIGAN THIS EVENING. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...
SOME OF THE STRONGER ACTIVITY MAY PRODUCE WIND GUSTS TO 40 MPH AND
PEA SIZE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX.

MSB

In the hours before

Special weather statement, Jul 31, 3:43 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
443 PM EDT WED JUL 31 2013

MIZ008-015-312145-
CHIPPEWA MI-MACKINAC MI-
443 PM EDT WED JUL 31 2013

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HULBERT TO 13 MILES
WEST OF STEUBEN...AND MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY DOWNPOURS.

THESE STORMS WILL AFFECT...
PLATT LAKE...HULBERT...ECKERMAN...STRONGS...BAYVIEW CAMPGROUND...
RACO...AND CURTIS.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY WITH RAINFALL RATES IN EXCESS OF 2
INCHES PER HOUR LOCALLY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JPB

The radar

The Marquette radar (KMQT), 143 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mackinac

When
July 31, 4:41 PM EST
Where
Mackinac County, Curtis
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.200, -85.750

Wind gusts to 60 mph were estimated in the Curtis area.

Hail, Mackinac

When
July 31, 4:41 PM EST
Where
Mackinac County, Curtis
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
46.200, -85.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472860, 472861.